Texas, 2011Damaging Winds in Texas, August 25, 2011
August 25, 2011 · NWS SJT · 2 events in 2 counties and zones
A thunderstorm produced a strong downburst that resulted in considerable damage in Sweetwater. Another thunderstorms caused downburst winds to break tree limbs in Moran.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm produced a strong downburst that resulted in considerable damage in Sweetwater. Another thunderstorms caused downburst winds to break tree limbs in Moran.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Aug 25, 2:39 PM CST, 16 minutes earlier.
Area forecast discussion, Aug 25, 2:39 PM CST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
339 PM CDT THU AUG 25 2011
.SHORT TERM...
WIDELY SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED THIS
AFTERNOON AND WILL CONTINUE THROUGH EARLY EVENING BEFORE
DISSIPATING. WITH INVERTED V TYPE SOUNDINGS AND SURFACE TEMPERATURE/
DEWPOINT DEPRESSIONS OF 40-50 DEGREES ACROSS MUCH OF OUR AREA...
POTENTIAL FOR LOCALIZED STRONG GUSTY WINDS EXISTS WITH THE STRONGER
STORMS. HAVE 20 OR LESS POPS GOING AT THIS TIME BASED ON COVERAGE...
BUT WILL MONITOR RADAR TRENDS FOR POSSIBLE INCREASE LATE THIS
AFTERNOON/EARLY EVENING.
UPPER LEVEL HIGH WILL REMAIN CENTERED TO OUR NORTH THROUGH FRIDAY
WITH EASTERLY FLOW ALOFT ACROSS WEST CENTRAL TEXAS. HIGHS ON FRIDAY
EXPECTED TO BE IN THE 100-105 DEGREE RANGE...SIMILAR TO TODAY ACROSS
MUCH OF OUR AREA. MID-LEVEL TEMPERATURES WILL REMAIN SIMILAR TO
TODAY...SUGGESTING A BREAKABLE CAP. WITH LACK OF AN APPARENT
DISTURBANCE HOWEVER...WILL KEEP POPS NON-MENTIONABLE ON FRIDAY.
.LONG TERM...
APPEARS THAT RECORD BREAKING HOT WEEKEND UPCOMING FOR WEST CENTRAL
TEXAS...AS HIGH PRESSURE ALOFT EXPANDS OVER THE AREA. 850MB
TEMPERATURES FORECASTED TO CLIMB BY 1 OR 2 DEGREES
CELSIUS...BOOSTING READINGS WELL ABOVE THE 100 DEGREE MARK. WEAK
SURFACE BOUNDARY TRIES TO SLIDE INTO OKLAHOMA AND THE PANHANDLE BY
MONDAY...AND MAY PRODUCE AN AREA OF CONVECTION TO THE NORTH ALONG
THE WESTERN EDGE OF THE RIDGE. IF THIS HAPPENS...NORTHERLY FLOW
ALOFT MAY BE ENOUGH TO PUSH A FEW OF THESE STORMS SOUTH INTO THE
BIG COUNTRY MONDAY NIGHT. HAVE INSERTED SLIGHT CHANCE POPS FOR
AREAS MAINLY NORTH OF INTERSTATE 20.
IF STORMS DO DEVELOP...BOUNDARIES MAY END UP FARTHER SOUTH ACROSS
WEST CENTRAL TEXAS FOR TUESDAY...AND MAY PRODUCE ADDITIONAL
STORMS. BUT ALREADY HAVE ENOUGH IFS IN THIS FORECAST...WITH
UNCERTAINTY INCREASING. WILL HOLD OFF ON POPS FARTHER SOUTH.
&&
.CLIMATE...
CURRENT RECORDS FOR...
ABILENE SAN ANGELO
SATURDAY...103-1999 106-2002
SUNDAY.....104-1943 105-1940
MONDAY.....103-1943 103-1943
&&
.PRELIMINARY POINT TEMPS/POPS...
ABILENE 78 103 74 104 76 / 10 0 0 0 0
SAN ANGELO 77 104 74 106 74 / 10 0 0 0 0
JUNCTION 76 103 73 105 73 / 10 0 0 0 0
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
19/07Hazardous weather outlook, Aug 25, 1:49 PM CST, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
249 PM CDT THU AUG 25 2011
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-262000-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
249 PM CDT THU AUG 25 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
WIDELY SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND
EARLY EVENING.THE MAIN HAZARDS FROM THIS ACTIVITY WILL DANGEROUS
CLOUD TO GROUND LIGHTNING...AND GUSTY WINDS. IN ADDITION...THERE
IS THE POTENTIAL FOR DRY LIGHTNING STRIKES TO IGNITE WILDFIRES.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Thunderstorm Wind, Nolan
- When
- August 25, 2:55 PM CST to 3:05 PM CST
- Where
- Nolan County, 1.5 mi SSW of Sweetwater
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 32.450, -100.410
A trained storm spotter reported strong downburst winds from a thunderstorm that resulted in downed power lines, roof and canopy damage of a gas station, and downed tree limbs about a mile south of Sweetwater at the intersection of Highway 70 and Interstate 20. The trained spotter also reported numerous trees were down, power poles and considerable damage to billboards for about 1.5 miles west of this intersection or gas station. Power was lost to the water plant from one of the downed power poles. Most of the damage was located south of the interstate.
Thunderstorm Wind, Shackelford
- When
- August 25, 5:00 PM CST to 5:10 PM CST
- Where
- Shackelford County, Moran
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 32.550, -99.170
A National Weather Service Cooperative Observer reported large limbs were blown down by strong thunderstorm winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm in Arizona, August 25, 20111 death · 2 injured · $150,000 · 1 event
- Damaging Winds in Pennsylvania, August 25, 20111 death · $10,000 · 50 kt wind · 2 events
- Rip Current in Virginia, August 25, 20111 death · 1 event
- Lightning Strikes in Maryland, August 25, 2011$305,000 · 2 events
- Tropical Storm and High Surf in Florida, August 25 to 26, 20118 injured · $2,000 · 3 events
- Damaging Winds in Ohio, August 25, 2011$150,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in Pennsylvania, August 25, 2011$125,000 · 50 kt wind · 3 events
- Tornado and Damaging Winds in Texas, August 25, 2011$85,000 · EF0 · 10 events
- Hail and Damaging Winds in Virginia, August 25, 2011$61,000 · 1 in hail · 16 events
- Hail and Damaging Winds in Virginia, August 25, 2011$47,000 · 1.75 in hail · 21 events
- Flash Flooding in Ohio, August 25, 2011$20,000 · 3 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 25, 201156 kt wind · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 342241, 342247.